Article

Reversal of hypotension with naloxone

Author and Disclosure Information

Abstract

Naloxone (Narcan) is an opiate antagonist widely used for reversal of narcotic overdose. Its mode of action appears to be displacement of opiates from receptor sites in the central nervous system and gut.1 Recent evidence suggests that the body produces endogenous opiatelike substances in response to stress and that these substances produce opioid effects, including hypotension;2 this hypotension can be blocked or reversed by administration of naloxone.3, 4 Scattered case reports suggest naloxone might have clinical utility in reversing septic or hypovolemic shock.5, 6 Naloxone was administered to three patients with septic or cardiogenic shock, and a blood pressure response was observed in all three on six of nine separate occasions. The purpose of our report is to confirm previous observations of the antihypotensive effect of intravenous naloxone in septic shock and to report on a previously unreported temporary antihypotensive effect in cardiogenic shock.

Case reports

Case 1. A 70-year-old woman had been successfully treated with radiation therapy for a catechol-amine-secreting chromaffin paraganglioma. She had remained in the hospital for total parenteral nutrition and on the 63rd hospital day had an anterolateral myocardial infarction and respiratory failure. Morphine sulfate, 2 mg, was given during intubation, and subsequently the patient became normotensive. Four hours later, the blood pressure fell abruptly from 116/90 to 84/60 mm Hg. Dobutamine, 4.5 μg/kg/min, for presumed pump failure had no effect. Naloxone, 0.4 mg, was given and a rise in blood pressure to 134/102 mm Hg was noted. The dobutamine was discontinued and dopamine instituted . . .


 

References

Next Article: